Heavy Rain, Orocovis
- When
- May 10, 2:22 PM AST to 4:00 PM AST
- Where
- Orocovis County, 4.09 mi SSE of Orocovis to 10.11 mi SSE of Orocovis
- Reported by
- Emergency Manager
- Coordinates
- 18.163, -66.403
A mudslide was reported at roda PR-155, K.M. 22.2.
Upper level trough affected the area. Above normal moisture combined with the upper level trough to cause the showers and thunderstorms to affect much of Puerto Rico and USVI.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Upper level trough affected the area. Above normal moisture combined with the upper level trough to cause the showers and thunderstorms to affect much of Puerto Rico and USVI.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 10, 11:00 AM AST, 3 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service San Juan PR
1100 AM AST Wed May 10 2017
.UPDATE...Sunny to partly cloudy skies were observed across the
islands during the morning hours. Isolated to scattered showers
were developing and moving across the coastal waters of the USVI,
Culebra and Vieques and into sections of eastern PR. Sea breeze
has started across northern and western PR. This once again in
combination with trough aloft and daytime heating will create
periods of heavy rainfall due to thunderstorms and scattered to
numerous showers across the interior and western sections of the
islands. The 12z sounding indicated a light west-northwest
steering wind flow, this indicates the potential for slow moving
showers/thunderstorms over the same areas. For these reasons a
flash flood watch continues in effect for mainland PR through the
overnight hours. Minor changes made to QPF and weather grids.
&&
.AVIATION...SHRA/TSRA expected to affect mainland PR from 16z-22z
and isolated TSTMS are also expected to develop through the rest
of the day across the Caribbean waters and between the
Leeward/USVI terminals into eastern PR. No significant change from
previous discussion. Tempo MVFR likely this afternoon across the
PR terminals. Latest TJSJ sounding indicated light and variable
winds below FL110...bcmg westerlies and increasing with
height...39 kts near FL250.
&&
.MARINE...Local buoys are currently indicating seas near 4 feet,
except across western and southern PR where its near 2 feet. Winds
have a east to southeast component at 10 knots or less. Moderate
risk of rip currents continue for the north and east facing
beaches of the islands.
&&
.PREV DISCUSSION... /issued 508 AM AST Wed May 10 2017/
SYNOPSIS...
An upper level trough meandering aloft will combine with abundant
low level moisture enhancing showers and thunderstorm activity
through at least late Thursday. A mid to upper level ridge is
expected to build over the region by Saturday into next week. At
the surface, troughs will move across the islands the next few
days. A surface high pressure over the central Atlantic will
maintain an east to east southeast wind flow across the northeast
Caribbean for the next few days.
SHORT TERM...Today through Friday...
The broad band of moisture from an old frontal boundary has moved
into the Leeward islands and will stall there today. This has caused
mid and upper level clouds to clear--at least temporarily--and will
provide additional heating for the activation of shower and
thunderstorms around midday across much of western and interior
Puerto Rico. Southeast flow at the surface will cause showers to
again favor the northwest portion of the island. Although a short
wave has passed through the area and caused good convection,
thunderstorms and some flooding, we are still in the broad base of
the upper level trough that will continue to generate very favorable
conditions today and tomorrow. On Friday upper level support ends
and we are on the back edge of the moisture at mid levels, this will
limit the convection that will be favored by strong heating.
Although showers will continue through the period, the most intense
showers and thunderstorms are expected today and another round of
heavy rain may trigger some river flooding and areas of urban and
small stream flooding which will exasperate the situation of already
saturated and unstable soils to create mudslides. Therefore a flash
flood watch will be issued for the period from noon today to 6 PM
AST today.
LONG TERM...Saturday trough Wednesday...
A ridge aloft is expected to build over the region by the upcoming
weekend into next week. However, model guidance quickly bring a
tropical wave with abundant tropical moisture across the region
Sunday or Monday. This scenario can increase the potential for
showers and thunderstorms across the islands. Moisture is forecast
to rapidly decrease Tuesday into mid week. The lingering moisture
will result in periods of showers and thunderstorms during the
afternoons and early evening hours due to the combination of
daytime heating and local effects mainly along the Cordillera and
western sections of Puerto Rico. The U.S. Virgin Islands, as well
as the windward sections of PR, can expect passing showers mainly
during the overnight and early morning hours each day.
AVIATION...
Isold SHRA will continue across eastern PR and
local waters to the north through 10/14Z. Aft 09/16Z afternoon
SHRA/TSRA developing across PR, but mainly wrn and interior, will
cause mtn obscurations and VCSH/VCTS at TJBQ, TJMZ, TJPS, and
possibly TJSJ between 09/17Z and 04/23Z. TEMPO MVFR conds possible
at TJBQ/TJMZ between 09/18Z and 04/21Z. Winds will be mainly from
the ESE at 5-15KT with sea breezes developing after 04/14Z. Max
winds west 50-70 kts at FL410-470 incrg thru 11/12z.
MARINE...
Mariners can expect seas between 2 and 5 feet across the region,
but are urged to exercise caution across the Anegada Passage and
the U.S. Virgin Islands surrounding waters due to winds between
15 to 20 knots. Elsewhere expect east to east southeast winds
between 10 and 15 knots. Seas expected to continue at less than 5
feet for the next several days. A trof pattern will enhance
showers and thunderstorms formation across the coastal waters.
Therefore, mariners and beach goers should be alert and monitor
the local marine products as weather conditions can deteriorate
quickly over the waters and coastal areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 86 76 86 76 / 50 30 30 20
STT 84 76 85 75 / 50 40 40 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 6 PM AST this evening for Central
Interior-Eastern Interior-Mayaguez and Vicinity-North
Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Western Interior.
VI...None.
AM...Flash Flood Watch until 6 PM AST this evening for Coastal Waters
OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
Southern Puerto Rico out 10 NM.
&&
DSPerspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 542 AM AST miercoles 10 de mayo de 2017 AMZ710>745-PRZ001>013-110945- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 542 AM AST miercoles 10 de mayo de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y Esta Noche .Tronadas...Existe la posibilidad de tronadas con lluvias fuertes y vientos en rafagas breves esta tarde a traves de porciones de la isla grande de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos, desbordes de algunos rios y deslizamientos. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas mayormente para el norte de Puerto Rico, toda Culebra y las costas del sur de Vieques. .Dias dos a siete...jueves hasta martes Aunque las condiciones comenzaran a secarse despues de hoy, aguaceros y tronadas podrian resultar en inundaciones urbanas y de riachuelos jueves y viernes. Las lluvias aumentaran nuevamente domingo y lunes. El riesgo de corrientes marinas aumentara manana. .Comunicado sobre informacion reportada por observadores... Una Vigilancia de Inundaciones Repentinas estara en efecto para el mediodia para la isla grande de Puerto Rico. Se les exhorta a los observadores individuales a reportar inundaciones, trombas marinas y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-110945- San Tomas, San John e islas adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 542 AM AST miercoles 10 de mayo de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y Esta Noche .Tronadas...Existe la posibilidad de tronadas aisladas a traves de porciones de las Islas Virgenes y las aguas circundantes. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para Santa Cruz y sitios aislados en San Tomas y San John. .Dias dos a siete...jueves a martes Condiciones de tiempo generalmente inestables continuaran hasta el viernes con tronadas aisladas posibles. Aguaceros y tronadas con lluvias fuertes son posibles comenzando el domingo y continuando hacia el lunes. El riesgo de corrientes marinas aumentara manana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones, trombas marinas y corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
916 AM AST WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM DEBRIS FLOW CIALES 18.34N 66.47W
05/09/2017 CIALES PR EMERGENCY MNGR
EMERGENCY MANAGER FROM CIALES REPORTED MUD SLIDES ACROSS
ROADS 608, 614 NEAR KM 5.0. ALSO IN BARRIO POZAS SECTOR
HOYO AND ANOTHER MUDSLIDE AFFECTED A RESIDENCE IN SECTOR
POZO MURO. IN ADDITION, THE RIO BARBAS FLOOD WATERS
DAMAGED A BRIDGE.
&&
DSANCHEZSpecial Weather Statement
National Weather Service San Juan PR
118 PM AST WED MAY 10 2017
PRZ006-007-101815-
Central Interior-Ponce and Vicinity-
118 PM AST WED MAY 10 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT VILLALBA...COAMO...
BARRANQUITAS...OROCOVIS...JUANA DIAZ AND AIBONITO MUNICIPALITIES...
At 117 PM AST, strong thunderstorms were clustered over Coamo. The
storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1807 6653 1815 6653 1822 6644 1823 6628
1811 6628
TIME...MOT...LOC 1717Z 240DEG 0KT 1811 6639
fcComunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 118 PM AST miercoles 10 de mayo de 2017 PRZ006-007-101815- Interior Central-Ponce y Vecindad- 118 PM AST miercoles 10 de mayo de 2017 ...Una area de fuertes tronadas afectaran Villalba...Coamo...Barranquitas...Orocovis...Juana Diaz y Aibonito... A las 117 PM AST, fuertes tronadas estuvieron agrupados sobre Coamo. La tronada esta casi estacionaria. Vientos en exceso de 40 mph y granizo de tamano de guisante son posibles con esta actividad. Lluvias torrenciales tambien esta ocurriendo con esta tormenta, y podrian causar inundaciones localizadas. No maneje su vehiculo por carreteras inundadas. Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta. Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque refugio seguro dentro de un edificio o vehiculo. FC/GL
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
A mudslide was reported at roda PR-155, K.M. 22.2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2017Every state in 2017This day in weather historyWarnings in Puerto Rico, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698055.